Alert archive / Kentucky / Special Weather Statements in 2012

Special Weather Statement, NWS Louisville, KY

April 4, 2012Shelby County, Kentucky

NWS Louisville, KY issued this special weather statement at Apr 4, 2012, 4:17 PM EDT for Shelby County, Kentucky. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2012, 4:17 PM EDT (20:17 UTC)
Expired
Apr 4, 2012, 4:30 PM EDT
In force
13 min
Issued by
NWS Louisville, KY

County Shelby County, KY

The radar

The Louisville radar (KLVX), 69 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2012-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2012-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
405 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

339 
WWUS83 KLMK 042017
SPSLMK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
417 PM EDT WED APR 4 2012

KYZ034-042030-
SHELBY-
417 PM EDT WED APR 4 2012

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
HALF INCH HAIL...AND 40 MPH WINDS...

AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SHELBYVILLE...AND MOVING EAST AT 10 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH RAINFALL
RATES OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS
THAN ONE HALF MILE...HALF INCH HAIL...AND GUSTY WINDS OF AROUND 35 TO
40 MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  SHELBYVILLE...
  MIDDLETOWN HEIGHTS...
  VEACHLAND AND HOOPER...

THIS STORM WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS
29 AND 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3828 8511 3805 8512 3813 8537 3827 8532
TIME...MOT...LOC 2017Z 270DEG 8KT 3819 8527

$$

LG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Apr 4, 3:14 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Apr 4, 3:14 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
314 PM EDT WED APR 04 2012

.Short Term (Tonight through Thursday Night)...
Issued at 310 PM EDT Apr 4 2012

Frontal boundary located along the I-64 corridor at this time.  A
subtle impulse, noted on latest water vapor imagery and now over
central Kentucky, moving east along this front has sparked off
storms over the northeast forecast area early this afternoon. Expect
another impulse to come in here later this afternoon from the west,
ahead of the large upper low over western Oklahoma, which finally is
making progress eastward. This impulse, combined with daytime
heating, should spark off more storms across the region. So far
storms out there are behaving. Latest AMDAR sounding for SDF does
indicate the warming aloft that the NAM indicated this morning, so
this warming should help limit hail growth within storms today.
Still would not be surprised to get some reports, but severe size
hail is looking less likely.

Tonight, expect multiple shortwaves to rotate out ahead of the upper
low as it moves into the Mid Mississippi River Valley. These should
provide periods of shower and storm development as the low works
along the slow-moving front.

Thursday, the focus finally should shift into southern Kentucky and
points south as the upper low moves into the Tennessee Valley. Skies
should stay cloudy for most of the day, but the north may clear out
some by late afternoon. With the cloud cover and cooler thicknesses
across the region, expect highs to struggle to get out of the 50s
for most of the area. The exception will be right along our southern
border, where early on in the day they should be in the mid 60s.

Thursday night looks like a cold one, especially as it will have
been 27 days since SDF hit the 30s for lows. Right now, have them
forecast at 39 with LEX at 37. Expect northeasterly winds to be
strong enough to keep frost out of the forecast for now. Will have
to watch and see if any of our river valleys will have a chance to
decouple and go cooler.  Think the best chance for frost will hold
off till Friday night, read on below.

.Long Term (Friday through Wednesday)...
Updated at 305 PM EDT Apr 4 2012

The upper-level low should be positioned across the southeast CONUS
by Friday morning, with ridging aloft building across the
Mississippi and Ohio Valleys from the west. Skies will start to
clear, with dry conditions and near normal temperatures expected.
Highs should range from the low to mid 60s.

With skies continuing to clear and light northeasterly winds Friday
night, temperatures will drop off steadily. Temperatures around dawn
Saturday will range from the mid 30s to around 40. Some patchy frost
may be possible in portions of the Bluegrass, southeast Indiana, and
other sheltered locations. Will mention patchy frost potential in
the HWO. By the afternoon, temperatures are expected to reach the
mid 60s in the northeast and low 70s in our southwest.

The GFS, ECMWF, and NAEFS data continue to suggest a frontal
boundary will swing through the Ohio Valley late Saturday
night/Sunday morning. The way it currently stands, moisture return
is very limited for our area as there are two centers of surface
high pressure to our east and southeast. This will create
disorganized and very weak return flow from the Gulf. Given the
limited moisture, models have been trending dry with this system.
Thus, have updated the forecast to go with a dry frontal passage,
but cannot rule out a few sprinkles early Sunday morning.
Temperatures Sunday morning will be somewhat mild, attributable to
cloud cover ahead of the frontal boundary. Lows ranging from the mid
40s to low 50s are anticipated. Afternoon highs will get into the
mid 60s to around 70.

With the passage of this front, models are in fairly good agreement
on the large-scale features, with an eastern CONUS trough and
western CONUS ridge developing. Northwesterly flow will help usher
in cooler air to our region. Within this northwesterly flow, models
are indicating a few embedded shortwaves will swing through the Ohio
Valley. These waves may bring off and on showers to the area Monday
afternoon through Tuesday afternoon. However, the main focus will be
the colder temperatures expected next week, with a potential frost
or freeze across some locations late Tuesday night into Wednesday
morning. Given the potential for models to change being this far
out, will not mention frost/freeze in the HWO at this time. After
highs generally in the mid to upper 60s Monday, temperatures will be
a few degrees cooler for Tuesday and Wednesday with highs in the mid
50s to around 60. Overnight lows will range from the low to mid 40s,
with Tuesday night/Wednesday morning being the coldest as skies
clear and winds become light/calm. For now, temperatures in the mid
30s are anticipated, with sheltered areas potentially dropping lower.

&&

.Aviation (18Z TAF Issuance)...
Updated at 125 PM EDT Apr 4 2012

East-west oriented front drifting south over the Ohio River at this
time. Have some scattered showers and storms developing along and
north of this boundary. Current 88D depicts and latest local WRF
indicates we should see a break at KSDF and KBWG over the next few
hours as this first impulse shifts east. Then another round should
develop. Expect at least MVFR conditions at KSDF around sunset and a
little earlier over KLEX, where upstream instability should allow
storms to move in by late afternoon. Expect continued potential for
storms through the night as that front drifts south. Coverage should
end at KSDF and KLEX late in the period, but continue at KBWG.

As the front passes the TAF sites should see winds become
northeasterly later this evening.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Short Term.......RJS
Long Term........MJP
Aviation.........RJS
Hazardous weather outlook, Apr 4, 3:49 PM EDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
349 PM EDT WED APR 4 2012

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-052000-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
349 PM EDT WED APR 4 2012 /249 PM CDT WED APR 4 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP ALONG A SLOW-
MOVING FRONT THAT IS LOCATED ALONG THE I-64 CORRIDOR THIS
AFTERNOON. THE STRONGER STORMS THIS AFTERNOON AND EVENING WILL
PRODUCE GUSTY WINDS AND SMALL HAIL. IN ADDITION EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL THAT CAN CAUSE SOME
MINOR FLOODING ALONG AREA CREEKS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE FRONT WILL BE OVER SOUTH CENTRAL KENTUCKY THURSDAY MORNING.
SCATTERED THUNDERSTORMS WILL CONTINUE ALONG THIS FRONT...BUT
SHOULD BE SOUTH OF THE AREA BY LATE AFTERNOON. THE MAIN THREATS
WITH THESE STORMS WILL BE HEAVY RAINFALL AND OCCASIONAL TO
FREQUENT CLOUD TO GROUND LIGHTNING.

HIGH PRESSURE WILL PROVIDE CLEAR SKIES AND LIGHT WINDS EARLY
SATURDAY MORNING...WHICH WILL ALLOW TEMPERATURES TO DROP INTO MID
30S TO AROUND 40 DEGREES. VALLEYS AND OTHER SHELTERED LOCATIONS
WILL LIKELY BE A FEW DEGREES COLDER...WITH THE POTENTIAL FOR
PATCHY FROST TO DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY SIZE HAIL AS WELL AS ANY WIND DAMAGE
AND FLOODING WITH STORMS THIS AFTERNOON AND TONIGHT.

RJS/MJP

In the hours before

Special weather statement, Apr 4, 2:52 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
252 PM EDT WED APR 4 2012

KYZ031-041915-
OLDHAM-
252 PM EDT WED APR 4 2012

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...PENNY
SIZE HAIL...AND 40 MPH WINDS SLOWLY MOVING SOUTHEAST ACROSS OLDHAM
COUNTY...

AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF LA GRANGE...OR JUST SOUTH
OF WESTPORT...AND MOVING EAST AT 15 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...PENNY SIZE HAIL...AND GUSTY
WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  LA GRANGE...
  RUSSELL CORNER AND BUCKNER...
  CENTERFIELD...
  LIRO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3850 8533 3849 8531 3846 8535 3844 8533
      3841 8532 3832 8539 3839 8561 3846 8554
      3847 8550 3851 8547 3852 8544
TIME...MOT...LOC 1851Z 288DEG 16KT 3844 8547

JSD
Special weather statement, Apr 4, 3:15 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
315 PM EDT WED APR 4 2012

KYZ036-037-042-041945-
BOURBON-HARRISON-SCOTT-
315 PM EDT WED APR 4 2012

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
HALF INCH HAIL...AND 40 MPH WINDS...

AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF GEORGETOWN...AND MOVING NORTHEAST
AT 15 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH RAINFALL
RATES OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS
THAN ONE HALF MILE...HALF INCH HAIL...AND GUSTY WINDS OF AROUND 35 TO
40 MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  PARIS...
  CENTERVILLE...
  LEESBURG...
  JACKSONVILLE...
  BRENTSVILLE AND BROADWELL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3821 8422 3820 8437 3821 8438 3819 8445
      3826 8450 3838 8436
TIME...MOT...LOC 1915Z 242DEG 14KT 3823 8443

SCHOETTMER
Special weather statement, Apr 4, 4:17 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
417 PM EDT WED APR 4 2012

KYZ034-042030-
SHELBY-
417 PM EDT WED APR 4 2012

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
HALF INCH HAIL...AND 40 MPH WINDS...

AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SHELBYVILLE...AND MOVING EAST AT 10 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH RAINFALL
RATES OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS
THAN ONE HALF MILE...HALF INCH HAIL...AND GUSTY WINDS OF AROUND 35 TO
40 MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  SHELBYVILLE...
  MIDDLETOWN HEIGHTS...
  VEACHLAND AND HOOPER...

THIS STORM WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS
29 AND 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3828 8511 3805 8512 3813 8537 3827 8532
TIME...MOT...LOC 2017Z 270DEG 8KT 3819 8527

LG

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 8:07 PM EDTAreal Flood AdvisoryLMKGarrard, Madison71 min
Apr 4, 2:52 PM EDTSpecial Weather StatementLMKOldham23 min
Apr 4, 3:15 PM EDTSpecial Weather StatementLMKBourbon30 min
Apr 4, 5:03 PM EDTAreal Flood AdvisoryLMKScott3 hr
Apr 4, 5:03 PM EDTSpecial Weather StatementLMKJessamine27 min
Apr 4, 5:17 PM EDTSpecial Weather StatementLMKAnderson13 min

Nearby

Special Weather Statements in Kentucky, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.